Montana, 2016

Damaging Wind in Montana, July 30, 2016

July 30, 2016 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm over the Paradise Valley produced a severe wind gust at the Livingston Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm over the Paradise Valley produced a severe wind gust at the Livingston Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 30, 1:53 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 30, 1:53 PM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Billings MT
253 PM MDT SAT JUL 30 2016

.SHORT TERM...valid for Sun and Mon...

No major changes to the going forecast this afternoon. Weak H7-5
vort max drifting across the area from west to east is still
expected to trigger isolated thunderstorms this afternoon per latest
HRRR/RUC and NSSL-WRF. Any storms will be high based and produce
generally light precipitation and gusty winds. As with the past
few nights will see this afternoon convection dissipate quickly in
the early evening hours. Low level jet increases this evening and
becomes relatively strong overnight with boundary layer southeast
winds to 40kts over the eastern half of the forecast area. More
weak H7-5 energy along with convergence along the west edge of the
LLJ may trigger a few isolated showers overnight into Sunday
morning.

As the LLJ weakens late Sunday morning the trigger for convection
will become the surface trof which slides into southeast Montana
in response to increasing divergence aloft ahead of approaching
upper trof to the west. Juicy low level airmass over this area
will support scattered strong to severe thunderstorms, but storms
will only linger over Carter and Fallon county for a brief time
before drifting into the Dakotas. Elsewhere there will be a wind
shift to the west of the surface trof Sunday afternoon to the
northwest then north, undercutting stronger westerly winds trying
to mix from aloft. This should keep fire weather conditions just
below critical levels ahead of the main frontal passage Sunday
evening. Expect afternoon temperatures in the mid to upper 90s
most locations Sunday afternoon, with a chance for a few triple
digits.

Front passes through the area Sunday night and leaves dry westerly
flow over the area for Monday. Surface high pressure will keep
surface winds light but mixing of the warmer zonal flow above
this will allow temperatures back into the upper 80s to lower 90s
once again. Precipitable water levels of a quarter to half an inch
across the area will inhibit afternoon convection even over the
higher terrain. Chambers

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Models continue to be consistent with the trough moving through
on Tuesday. Southwest flow aloft ahead of the front, while result
in compressional warming. Temperatures will be well into the 90s
across much of the area. This continues to look like the warmest
day in the extended. The southwest flow will also help to increase
the chance of rain. Aiding this will be a surface low over
northeast Wyoming which will help to bring in easterly flow.
Models are not an great deal of instability, but cannot rule out a
few thunderstorms especially over the mountains. The front will
move through late in the evening and overnight.

Behind the front on Tuesday, winds will continue to be out of the
northwest and breezy. Temperatures will be around 10 degrees
cooler. Conditions through the rest of the week will remain dry
and cooler was the area will remain in zonal flow. Reimer
&&

.AVIATION...

Some isolated showers and thunderstorms possible through early
evening, with localized MVFR conditions. Otherwise expect VFR
over the next 24 hours. Reimer

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 065/095 060/089 060/095 061/085 054/084 057/090 060/091
    21/U    10/U    12/T    21/U    11/U    11/U    11/B
LVM 054/093 048/089 051/095 050/083 045/084 048/089 051/090
    21/U    10/U    12/T    21/U    11/U    11/U    11/B
HDN 063/097 060/091 057/098 060/087 052/085 056/092 060/093
    22/W    10/U    12/T    21/U    11/U    11/U    11/U
MLS 066/098 064/091 063/098 064/086 056/084 060/091 063/092
    22/T    10/U    12/T    21/U    11/U    11/U    11/B
4BQ 064/099 064/091 062/099 065/087 055/085 059/091 062/090
    22/T    20/U    12/T    21/U    11/U    11/B    12/T
BHK 062/096 061/088 058/094 062/085 053/082 056/087 059/087
    14/T    21/U    12/T    21/U    11/U    11/U    11/B
SHR 059/096 057/090 057/097 058/086 051/085 053/089 056/089
    22/W    20/U    12/T    21/U    11/U    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 30, 1:48 PM MST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT SAT JUL 30 2016

MTZ033-037-311100-
FALLON-CARTER-
248 PM MDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON.
A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE
SEVERE THREAT WILL BE SHORT LIVED AS STORMS QUICKLY SHIFT EAST
INTO THE DAKOTAS LATE IN THE DAY.

In the hours before

Special weather statement, Jul 30, 4:44 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
544 PM MDT SAT JUL 30 2016

MTZ064-065-067-310030-
ABSAROKA/BEARTOOTH MOUNTAINS MT-LIVINGSTON AREA MT-
PARADISE VALLEY MT-
544 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 543 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES NORTH OF CRESCENT LAKE...OR 24 MILES SOUTH OF BOZEMAN...MOVING
EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHICO HOT SPRINGS...CHICO...PINE CREEK AND EMIGRANT.

LAT...LON 4535 11098 4535 11092 4552 11092 4552 11086
      4557 11085 4567 11033 4517 11031 4526 11099
TIME...MOT...LOC 2343Z 263DEG 29KT 4535 11085

TWH

The radar

The Billings radar (KBLX), 144 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
July 30, 5:27 PM MST
Where
Park County, (Lvm)livingston Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.700, -110.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643743.